120 E 56th Street | Suite 300
New York, NY 10022

Vocal Issues: Reflux

Linda Dahl Logo

Vocal Issues: Reflux

Vocal issues due to reflux

Reflux is commonly diagnosed in singers, but it is a symptom, not a diagnosis. Furthermore, it is a symptom of “burning” which can result in “hoarseness.”  Often vocalists present with hoarseness and have no symptoms of reflux at all, so it is a misdiagnosis.

Usually, reflux is a result of eating patterns, such as late night eating and a high carbohydrate diet, and can be treated with diet change and probiotics.

There is an alarming trend of doctors prescribing long term, high doses of reflux medications, such as Nexium and Dexilant, to singers. Many times, these medications are given with little evidence of heartburn symptoms (i.e. burning) or reflux signs (based on endoscopy by a GI doctor). They are given for hoarseness, which comes from many other causes. Once prescribed, singers are told to stay on them for years with no follow up and often, no improvement in symptoms. These medications, taken long term, can cause calcium depletion and  weakening of the bones, stomach upset, poor digestion, heart disease, and malnutrition. There is a proper way to use these medications, sparingly.  Please see the page on Heartburn for more details.

Slide background
Slide background
Slide background
Slide background

SCHEDULE AN APPOINTMENT

Linda D. Dahl, MD